Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Reno, NV

August 17, 2008Lassen County, California

NWS Reno, NV issued this flash flood warning at Aug 17, 2008, 4:44 PM PDT for Lassen County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2008, 4:44 PM PDT (23:44 UTC)
Expired
Aug 17, 2008, 6:52 PM PDT
In force
2 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Lassen County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3359 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 172344
FFWREV
CAC035-180245-
/O.NEW.KREV.FF.W.0008.080817T2344Z-080818T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
444 PM PDT SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 745 PM PDT

* AT 432 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM LOCATED OVER SOUTH CENTRAL   
  LASSEN COUNTY...OR ABOUT 11 MILES WEST OF HERLONG.

WEATHER SERVICE RADAR IS INDICATING ANYWHERE FROM 1 TO 2 INCHES OF 
RAIN IN THE LAST HOUR ALONG HIGHWAY 395 BETWEEN MILFORD AND HERLONG 
JUNCTION. DRIVERS SHOULD EXPECT PONDING OF WATER ON THE HIGHWAY... 
AS WELL AS DEEP AND POTENTIALLY SWIFT MOVING WATER ON ANY SIDE 
ROADS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO
HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR
BY AUTOMOBILE.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 4021 12045 4022 12029 4011 12023 4013 12035

$$

JORDAN
2 follow-up statements
000 
WGUS75 KREV 180018
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
518 PM PDT SUN AUG 17 2008

CAC035-180245-
/O.CON.KREV.FF.W.0008.000000T0000Z-080818T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LASSEN CA-
518 PM PDT SUN AUG 17 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR SOUTH
CENTRAL LASSEN COUNTY...

AT 500 PM PDT...SPOTTERS REPORTED VERY HEAVY RAIN FROM A 
THUNDERSTORM LOCATED OVER SOUTH CENTRAL LASSEN COUNTY...OR ABOUT 11 
MILES WEST OF HERLONG. WEATHER SERVICE RADAR ESTIMATES AROUND 2 
INCHES OF TOTAL RAINFALL FROM THIS STORM. THE STORM HAS MOVED NORTH 
OF THE AREA...HOWEVER WATER WILL CONTINUE TO CAUSE RUNOFF CONCERNS 
OVER THE NEXT FEW HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO
HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR
BY AUTOMOBILE.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 4021 12045 4022 12029 4011 12023 4013 12035

$$

JORDAN
000 
WGUS75 KREV 180152
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
652 PM PDT SUN AUG 17 2008

CAC035-180157-
/O.CAN.KREV.FF.W.0008.000000T0000Z-080818T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LASSEN CA-
652 PM PDT SUN AUG 17 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
LASSEN COUNTY...

THE THREAT FOR CONTINUED FLASH FLOODING HAS ENDED.  THE STORMS OVER 
HIGHWAY 395 NEAR HONEY LAKE AND MILFORD HAVE MOVED WELL AWAY FROM 
THE AREA.  SPOTTERS AND LAW ENFORCEMENT DID REPORT HEAVY RAIN IN THE 
AREA...BUT DID NOT REPORT FLOODING. 

IF YOU LIVE IN THE AREA AND SAW FLOODING EARLIER THIS AFTERNOON 
ALONG HIGHWAY 395 BETWEEN HERLONG JUNCTION AND MILFORD PLEASE CALL 
THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100.

LAT...LON 4021 12045 4022 12029 4011 12023 4013 12035

$$

BRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:00 PM PDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM PDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT SUN AUG 17 2008

.SHORT TERM...
UPPER TROUGH WAS APPROACHING THE WEST COAST WITH ONE VIGOROUS S/W
OFFSHORE OREGON PRODUCING QUITE A BIT OF LIGHTNING. NEXT SHORWTWAVE
WAS ROUNDING BASE OF TROUGH AND WILL AFFECT THE AREA LATER TONIGHT
AS IT EJECTS. SYNOPTIC SCALE FORCING WILL BE LACKING THIS AFTERNOON
AND EARLY EVENING WITH MAIN SUPPORT FOR CONVECTION ALONG CONVERGENCE
ZONE IN MONO/MINERAL COUNTY AND ALONG THERMAL TROUGH ALONG THE
EASTERN SIERRA INTO NORTHEAST CALIFORNIA AND NORTHWEST NEVADA.
ACTIVITY WILL GENERALLY BE ISOLATED ALTHOUGH SCATTERED COVERAGE WILL
BE POSSIBLE IN A SMALL AREA EXTENDING FROM MONO LAKE NORTHWARD INTO
THE PINE NUTS WHERE THE GFS WAS INDICATING STRONG SFC CONVERGENCE
AND BOTH THE GFS/NAM SHOWED MODIFIED TOTAL TOTALS TO 400MB ABOVE
56C. DRY AND HOT LOWER LAYERS WILL SUPPORT ISOLATED STRONG DOWNBURST
WIND POTENTIAL THIS AFTERNOON AND EVENING. THERE MAY BE A SHORT LULL
IN THE ACTIVITY WITH LOSS OF DAYTIME HEATING. HOWEVER AS S/W ARRIVES
LATE THIS EVENING (70KT JET ACROSS CENTRAL CALIFORNIA)...AREAS NORTH
OF INTERSTATE 80 WILL BECOME MORE FAVORABLE FOR CONVECTION AS LARGE
SCALE LIFT/UPPER LEVEL DIVERGENCE INCREASES. MODEL SOUNDINGS
CONTINUE TO SHOW STRONG BACKING WIND PROFILE IN THE 700-550MB LAYER
WITH SPEED IN THE MID LAYERS INCREASING TO 30-35KT. LARGE SCALE
LIFT...INCREASING SHEAR AND INSTABILITY (MUCAPE APPROACHING 750J/KG
AND 400MB MODIFIED TOTAL TOTALS 56-60C) WILL COMBINE TO ENHANCE
CONVECTIVE POTENTIAL IN THESE NORTHERN AREAS LATE THIS EVENING. SOME
STORMS WILL LAST WELL INTO THE NIGHT NORTH OF GERLACH WITH ISOLATED
SHOWERS STILL POSSIBLE AS LATE AS MID MORNING MONDAY WHEN S/W
FINALLY EXITS AND DRIER MORE STABLE WESTERLY FLOW FOLLOWS. THE BEST
LIFT/INSTABILITY WILL EXTEND FROM NORTHERN CALIFORNIA INTO OREGON.
HOWEVER A FEW STRONG STORMS WILL APPROACH SEVERE LEVELS NORTH OF
I-80 LATE TONIGHT WITH GUSTY WINDS AND SOME SMALL HAIL POSSIBLE.

TROUGH OVER THE PACNW WILL GRADUALLY FLATTEN BY MIDWEEK WITH A DRY
AND RELATIVELY COOLER WEST FLOW MONDAY AFTERNOON THROUGH WEDNESDAY.
LOCALLY GUSTY WINDS WILL OCCUR EACH DAY ESPECIALLY ALONG THE SIERRA
FRONT AND AREAS NORTH IF I-80. INCREASED HUMIDITY LEVELS IN THESE
AREAS SHOULD PRECLUDE MORE THAN A HEADLINE FOR FIRE WEATHER. A
SHORTWAVE WILL PASS MAINLY NORTH OF AREA WEDNESDAY AND WEDNESDAY
NIGHT WHICH WILL HELP DRAG SOME 700-500MB MOISTURE ACROSS AREAS
NORTH OF HIGHWAY 50. THERE MAY BE ENOUGH WANING SUPPORT TO PRODUCE
ISOLATED SHOWERS IN THE NORTH WEDNESDAY/WEDNESDAY NIGHT. OTHERWISE
IT WILL BE DRY. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL MONDAY
WILL COOL CLOSE TO NORMAL TUESDAY AND WEDNESDAY. HOHMANN

.LONG TERM...THURSDAY THROUGH SUNDAY...
EXPECT A GRADUAL WARMING THROUGH THE PERIOD WITH GENERALLY QUIET AND
DRY CONDITIONS. THE WARMEST DAYS WILL BE NEXT WEEKEND AS
TEMPERATURES ONCE AGAIN RISE ABOVE NORMALS FOR THE PERIOD.

THURSDAY AN UPPER LOW MOVES EAST ACROSS SOUTHERN ALBERTA AND
SASKATCHEWAN ALLOWING A RIDGE TO REBUILD ALONG THE WEST COAST.
MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT AS A FOUR CORNERS HIGH
SETS UP. 500MB HEIGHTS RISE FROM APPROXIMATELY 586 TO 594 DECAMETERS
BY SUNDAY...ALLOWING DAYTIME HIGHS TO INCREASE A GOOD 8-10 DEGREES
BY THE WEEKEND COMPARED TO MIDWEEK.

THE THERMAL TROUGH SETS UP OVER CA ON FRIDAY AND THEN BROADENS AND
SHIFTS INTO THE GREAT BASIN BY THE WEEKEND AS HEAT BUILDS UNDER THE
RIDGE. RELATIVE HUMIDITIES WILL DROP BELOW 15% ACROSS WESTERN
VALLEYS STARTING FRIDAY WITH SINGLE DIGIT READINGS IN MANY AREAS BY
THE WEEKEND.

500MB RH RESPONSE IN THE MONO-MINERAL COUNTY CONVERGENCE ZONE BEGINS
TO INCREASE SUNDAY AND MONDAY SO ISOLATED THUNDERSTORMS MAY DEVELOP
THERE LATE IN THE WEEKEND.

TEMPERATURES IN THE EASTERN SIERRA AND WESTERN NV BE SEVERAL DEGREES
ABOVE NORMAL THURSDAY AND FRIDAY BEFORE RISING INTO THE MID TO UPPER
90S FOR THE WEEKEND IN WESTERN NV VALLEYS...AND THE LOWER 80S AT
LAKE TAHOE - A GOOD 5-8 DEGREES ABOVE NORMAL. JAH
&&

.AVIATION...
CUMULUS BUILDUPS WILL DEVELOP ALONG THE SIERRA BY 20Z WITH ISOLATED
TO SCATTERED THUNDERSTORMS AFTER 23Z. THE STORMS WILL GENERALLY BE
OVER THE SIERRA AND FAR WESTERN NEVADA WITH A FEW STRONG/SEVERE
STORMS POSSIBLE. THE MAIN AVIATION THREAT FROM THESE STORMS WILL BE
STRONG OUTFLOWS DUE TO DRIER AIR AT THE SURFACE ENTRAINED INTO ANY
DOWNDRAFTS. VFR CONDITIONS WILL PREVAIL ALTHOUGH LCL MVFR VSBYS ARE
POSSIBLE IN HEAVIER SHOWERS. TSTMS WILL END AT AREA TAF SITES BY 03Z
BUT ISOLD CONVECTION WILL CONTINUE OVERNIGHT IN NORTHEAST CA AND
NORTHWEST NV AS AN UPPER DISTURBANCE MOVES ACROSS THE AREA. JAH
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Aug 17, 3:27 PM PDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
327 PM PDT SUN AUG 17 2008

CAZ072-073-NVZ003-172315-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MONO-
327 PM PDT SUN AUG 17 2008

AT 318 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF TOPAZ LAKE...AND MOVING
NORTH AT 10 MPH.

HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR
REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL MARBLE SIZE
HAIL...AND STRONG GUSTY WINDS OF 40 TO 50 MPH... ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE...
  NEAR HOLBROOK JUNCTION BY 345 PM PDT.
  NEAR MARKLEEVILLE BY 350 PM PDT.
  NEAR ALPINE COUNTY AIRPORT BY 400 PM PDT.
  NEAR INDIAN CREEK RESERVOIR BY 405 PM PDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOHMANN
Special weather statement, Aug 17, 3:47 PM PDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
347 PM PDT SUN AUG 17 2008

CAZ071-172345-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
347 PM PDT SUN AUG 17 2008

...THUNDERSTORMS FORMING ALONG HIGHWAY 395 NORTH OF RENO...

AT 345 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STANDISH TO 7 MILES
NORTHWEST OF DOG VALLEY...OR ALONG A LINE EXTENDING FROM 10 MILES
EAST OF SIERRAVILLE TO 5 MILES EAST OF SUSANVILLE...AND MOVING EAST
AT 6 MPH. THE STRONGEST STORMS ARE NEAR HONEY LAKE ALONG HIGHWAY 395
AND NEAR BECKWORTH ALONG HIGHWAY 70.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR FRENCHMAN LAKE BY 415 PM PDT.
  NEAR CHILCOOT BY 435 PM PDT.
  NEAR CA 70 AT PLUMAS-LASSEN CO LINE BY 445 PM PDT.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK
SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

JORDAN

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:59 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra46 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.